Idaho, 2007

Heavy Snow in Idaho, February 15 to 16, 2007

February 15 to 16, 2007 · NWS PIH · 2 events in 2 counties and zones

A Pacific storm brought heavy snow to extreme southeastern Idaho with 12 inches at the Slug Creek Divide SNOTEL 14 miles north of Montpelier. 10 inches fell at the Pine Creek Pass SNOTEL east of Idaho Falls.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A Pacific storm brought heavy snow to extreme southeastern Idaho with 12 inches at the Slug Creek Divide SNOTEL 14 miles north of Montpelier. 10 inches fell at the Pine Creek Pass SNOTEL east of Idaho Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 15, 10:01 AM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Feb 15, 10:01 AM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1001 AM MST THU FEB 15 2007

.DISCUSSION...ABUNDANT MOISTURE IN SATELLITE IMAGERY ACROSS
WASHINGTON MOVING THIS WAY. HOWEVER...ALMOST NO FORCING OTHER THAN
ORGRAPHICS OVER FORECAST AREA TODAY. SURFACE WINDS WILL BE
INCREASING THROUGH THE DAY AND ADVISORY LEVELS LIKELY LATE TONIGHT
AND EARLY FRIDAY MORNING IN THE EASTERN MAGIC VALLEY AND LOWER
SNAKE PLAIN. CEILING HEIGHTS LOWERING TO ABOUT 900 FEET IN
POCATELLO AREA...ALMOST ENOUGH FOR UPPER BENCH AREAS TO BE IN
CLOUDS. HAVE LOWERED POPS FOR MOST OF THE UPPER SNAKE RIVER VALLEY
TODAY UNTIL WEAK WARM FRONT WORKS ACROSS AREA THIS EVENING. ALSO
LOWERED SNOW AMOUNTS FOR THE EASTERN HIGHLANDS AS MODEL QPF NOT
ENOUGH TO SUPPORT 9 TO 12 INCHES OF SNOW. WINTER STORM WARNINGS
WILL REMAIN IN EFFECT FOR THE EASTERN HIGHLANDS SINCE WITH
EXPECTED WINDS AND 6 TO 8 INCH AMOUNTS ABOVE 6000 FEET CRITERIA
SHOULD STILL BE MET. RS

&&

.PREV DISCUSSION... /ISSUED 310 AM MST THU FEB 15 2007/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...MINOR WAVES IN THE
UPPER FLOW TODAY WILL FLATTEN THE PAC NW RIDGE INTO MORE OF A ZONAL
FLOW PATTERN. WV LOOP SHOWS QUITE A BIT OF MSTR MOVING INTO THE PAC
NW FROM THE ERN PACIFIC...AND RADAR SHOWING FAIRLY WIDESPREAD PRECIP
OVER WRN ID. THIS PATTERN FAVORS THE WRN SLOPES OF THE MTNS FOR
UPSLOPE PRECIP. THE GREATEST AMOUNTS ARE EXPECTED TO OCCUR IN THE
ERN HIGHLANDS. IN THE CEN MTNS...MOST SHOULD FALL ON THE WRN
SLOPES...WHICH IS MAINLY OUTSIDE OF THE FCST AREA. BOTH NAM AND GFS
PICK UP ON THIS. AS A RESULT... WILL NOT INCLUDE THE CEN MTNS IN THE
WARNING. THE SNAKE RIVER PLAIN SHOULD SEE SOME PRECIP TODAY THRU
TONIGHT...BUT NOT THAT MUCH. SNOW LEVELS ARE EXPECTED TO MAINLY BE
ABV 6000FT...AND AMTS IN THE ERN HIGHLANDS SHOULD REACH THE LOWER
END OF WARNING CRITERIA.

WINDS WILL PICK UP SIGNIFICANTLY TOWARD SUNRISE FRIDAY AS THE SFC
PRES GRADIENT TIGHTENS UP WITH THE ALBERTA CLIPPER MOVING INTO THE
NORTHERN PLAINS. H7 WINDS REACH 40-50KTS ACRS MUCH OF THE FCST AREA
FRI MORNING...SO SHOULD COMPOUND THE MTN SNOW WITH BLOWING AND
DRIFTING AT HIGHER ELEVATIONS. H7 DIRECTION IS FROM THE NW WHICH IS
NOT THE MOST FAVORABLE DIRECTION FOR THE SNAKE RIVER PLAIN...BUT THE
SFC PRES GRADIENT SHOULD BE SUFFICIENT FOR STRONG WINDS. WINDS AND
PRECIP SHOULD TAPER OFF FRI AFTN AS THE UPPER RIDGE BUILDS BACK IN
FOR THE WEEKEND. HEDGES

LONG TERM...SUN THROUGH NEXT THU NIGHT.  500MB 5-WAVE PROG
INDICATES WEAK RIDGING FOR FIRST COUPLE OF DAYS GIVES WAY TO A
SIGNIFICANT LONGWAVE TROUGH SETTING UP ALONG THE WEST COAST BY TUE
20/12Z...THEN A SLOW PROGRESSION INLAND AND CROSSING THROUGH THE GEM
STATE IN THE LAST 24 HOURS.  WITH THE SOUTHWESTERLY UPPER LEVEL FLOW
WOULD EXPECT THE MILD TEMPERATURES TO CONTINUE AND THIS IS INDICATED
ALSO BY GFS/LR GUIDANCE.  IN THE FINER DETAILS...THE FIRST
SIGNIFICANT SHORTWAVE IN THE GFS ARRIVES DURING THE DAY MON...AND A
SECOND STORM ARRIVING WED.  THE SECOND ONE IS OF A WARM RAIN PATTERN
AS THE SHORTWAVE COMES UP FROM THE SOUTH.  COMPARING PRODUCT SUITES
AGAINST EACH OTHER...TIMING BETWEEN ECMWF AND THE GFS/LR IS
REMARKABLY SIMILAR FOR SUCH A WET AND BUSY PATTERN...ESPECIALLY ON
THE MON STORM.  BUT EVEN WED STORM IS SIMILAR IN PATTERN AND
TIMING.  DIFFERENCES ARE MORE NOTICABLE AT VERY END WITH SLOWER AND
LOWER AMPLITUDE UPPER LEVEL TROUGH ON ECMWF WITH A CONTINUED WARM
PRECIP PATTERN FOR THE WEST COAST.  BELIEVE THIS ECMWF SCENARIO MORE
WITH THE SLOW CHANGES WE HAVE EXPERIENCED THIS WINTER.  MESSICK

AVIATION...WEAK ECHOES ON WSR-88D HAVE NOT BROUGHT PRECIPITATION OF
ANY KIND TO THE FORECAST AREA YET.  IN FACT...NO PRECIP DEVELOPS
OVER KSUN ON MODEL GUIDANCE DURING THE NEXT 24 HOURS.  PLENTY OF
LIGHT PRECIP ALL AROUND THE AIRDROMES HOWEVER.  BEST PRECIP CHANCES
AT OTHER AIRPORTS IS LATE THIS AFTERNOON AND EARLY THIS EVENING.
MOST LIKELY AIRDROME TO EXPERIENCE CIG/VSBY PROBLEMS IS KIDA WITH
HIGHEST AMOUNT OF PRECIP AND HIGH TEMPERATURE OF ONLY 37 DEG F.
KPIH HAS YET TO DIP BELOW FREEZING TON AND SHOULD BE WARMING INTO
THE 40S THIS AFTERNOON.  WINDS WILL ACTUALLY BE INCREASING ALL DAY
AND CONTINUE INCREASING THU NIGHT WITH A MAXIMUM ON FRI.  MESSICK

PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM THURSDAY MORNING THROUGH FRIDAY MORNING
FOR IDZ019-023-025.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST FRIDAY FOR IDZ019-023-025.

&&
Hazardous weather outlook, Feb 15, 5:22 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
522 AM MST THU FEB 15 2007

IDZ017>025-031-032-161300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
522 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE THROUGH EASTERN IDAHO...SPREADING
PRECIPITATION AND WIND TODAY AND LAST INTO THE AFTERNOON FRIDAY.
SNOWFALL WILL FAVOR THE WEST FACING SLOPES OF THE CENTRAL AND
EASTERN HIGHLANDS...WITH 6 TO 12 INCHES OF SNOW ANTICIPATED IN THE
EASTERN HIGHLANDS...AND 3 TO 6 INCHES IN THE CENTRAL MOUNTAINS. IN
ADDITION...GUSTY WINDS UP TO 35 MPH WILL IMPACT THE HIGHER
ELEVATIONS CREATING BLOWING AND DRIFTING SNOW. A WINTER STORM
WARNING IS IN EFFECT FOR THE EASTERN HIGHLANDS. FOR THE LATEST
DETAILS SEE THE LATEST BOIWSWPIH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

WINTER STORM WARNING CONDITIONS WILL CONTINUE FOR THE EASTERN
HIGHLANDS THROUGH FRIDAY MORNING

THE SNAKE RIVER PLAIN WILL SEE VERY WINDY CONDITIONS EARLY
FRIDAY. SUSTAINED WINDS OF 25 TO 35 MPH AND GUSTS UP TO 45 MPH ARE
ANTICIPATED THROUGH AT LEAST MID DAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Caribou Highlands

When
February 15, 3:00 PM MST to February 16, 6:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
Mesonet

Ten inches of snow fell at teh Pine Creek Pass SNOTEL site thirty-eight miles east of Idaho Falls.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
February 15, 3:00 PM MST to February 16, 6:00 AM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
Mesonet

Twelve inches of snow fell at the Slug Creek Divide SNOTEL site 14 miles north of Montpelier.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13978, 13979.